Sunday, May 06, 2007

Fine print

Every bottle of pills has that section. You know, the one that says, “Side effects may include…” and then rattles off everything from increased toe lint to death?

Friday, I finally decided I’d give SAM-e a try. This is a supplement of many purposes, with the primary generally listed as ‘anti-depressant’, and with ‘osteoarthritis’ way down the list. What the heck, I thought. With enough people bugging me about trying it, well, hard to tell them to piss off before you’ve tried it, right?

And yes, I read the part in the disclosure which read, Adverse effects include gastrointestinal discomfort, nausea, vomiting, and headaches.

But that was after the part that said, Clinical improvements with depression and osteoarthritis are often seen within 1 week and effects seem to continue, as treatment progresses.

So, you know, ‘within 1 week’ and then a bunch of ‘blah blah blah’ the usual. I’ve actually been kinda low lately, to the point where I start saying to myself, “Now, do I feel blue because I hurt, or, do I hurt because I feel blue?” – which is an express ride to the nuthouse. Just asking the questions causes all my joints to start aching, as if they were given permission or something. And then I sit there saying, “Shut up, right elbow, there’s nothing wrong with you! And if I hear one more thing outta you, Mr. Jaw, you’ll be in time out for a month!”

And then you realize that you’re scolding your body parts like they were small children and worse, doing it aloud in the supermarket, and then…well, it’s ugly.

So I thought I’d try the SAM-e and hope for the best.

Friday night, I felt a little queasy; but I’d also downed about a quarter of a pizza at The Brother’s house, which is a damned foolish thing for one lacking a gallbladder to do. “Hey, I know what sounds good! Let’s inject an entire day’s worth of fat into my system, in less than twenty minutes!”

Yeah. Real bright. So I wasn’t surprised that I felt nauseous and flushed.

The next day, I took my vitamins and my SAM-e and by golly, I felt great! I moved furniture! Re-did our closet, to include getting eight Hefty bags stuffed with clothes out of our lives, my ‘office’ moved into our bedroom into the space formerly occupied by the dresser, the armoire moved down the hall to Eldest’s room (she is very, very excited to have actual drawers now), blah blah blah.

A lot of movin’ and shakin’ going on at Chez Den this Saturday.

Finally, exhausted and looking forward to getting back up and at it Sunday, I went to bed.

And then I woke up.

And I thought…why is it so @*^&@ing hot in here?...

And then I thought…@*^&@. Gonna puke. @*^&@. Gonna puke. @*^&@.

I have not been so enthusiastically sick since shortly before I learned way more than I ever wanted to know about gallbladder function, or lack thereof. And that perhaps a cheese-sauce meal and cheesecake chaser at Olive Garden was probably not the best judgment call for one with ‘lack of’ before the words ‘gallbladder function’.

Today, I had exactly the same symptoms I used to have after a gallbladder attack: Not queasy any more, but decidedly not interested in doing anything. Sore throat. Sore body. The general feeling that if I got up off the sofa, I would immediately die of sheer angst.

Oooooooh, the agony.

What annoys me is this. Just about every label on every bottle of pills in this house says, “Adverse effect may include {blah blah blah} nausea and vomiting.”

Very, very seldom do they actually make me puke. BUT NOT THIS TIME!

I need a better profile. I need Star Trek technology, here. I need to walk up to a Pill Replicator and say, “Hey, I need something to tone down my osteoarthritis and perhaps assist my mood, which has been pretty black lately and I’m not sure if it’s, you know, real or just the fact that I’m being drained by the sore joints”, and then the Replicator says, “Hmm, OK, here you go…” and out pops a pair of pills that are genetically matched to cure what ails me with an acceptable level of side effect (which should be pronounced, none).”

I don’t think I’m asking all that much, am I?

Of course I’m not.

So, um, if somebody could please get on that? It’d be much appreciated around here…

6 comments:

PipneyJane said...

Sorry to hear you feel crappy, Tama. I hope it wears off soon.

- Pam

Mrs. H said...

I think they put the side effects in pills just to mess with people.

Hope you have a better day today.

Very Herodotus said...

Egad! I had a friend just suffer a gall bladder attack. She had hers out too, and said the whole ordeal was just miserable.

I hope you get to feeling better soon. Hey - at least you don't have to call in sick to work, right?

michelle said...

So sorry to hear you're sick! Maybe it's not the pills and just a little bug that will go away soon, especially since the pills seemed to be helping!

21stCenturyMom said...

Oh you poor thing - that is really awful.

Does any of that 'joint juice' MSM stuff work for you? I know it really helps people who intentionaly destroy their joints through physical activity but I have no idea about people who have real arthritis. I'm sure your doctor has spoken to you about it but I'm just tossing it out. My Mom had issues with her hip and she swore by the powdered version you have to mix yourself. She bought it from some random guy before it was commercially available - almost gave me a heart attack but it seemed to work for her. She said no other form did any good - had to be crystals that you mix with water.

Amy Lane said...

I'm so sorry--may the pharmacy gods smile upon you as the gallbladder gods have not.